Severe osteoarthritis of the hands
One of my patients came to see me today with severe right knee pain. This is not a new problem, and in fact, we have been dealing with flare ups of her osteoarthritis for years. It mainly affects her knees and hands and today her right knee was swollen and felt like the “bone was rubbing together” with each step. She could hardly walk because of the pain.
Osteoarthritis is also known as degenerative arthritis and it is one of the most common maladies of aging joints, affecting millions of people. The cartilage in joints wears down and inflammation causes the bones to build up spurs and small micro tears. It affects women more than men and the cause is unknown. There are likely genetic factors as it tends to run in families. Arthritis can occur in any joint but the most common are the fingers, wrists, hips, neck and spine and knees. Stiffness (especially in the morning) and pain are the main symptoms that limit mobility.
You can see Read more »
*This blog post was originally published at EverythingHealth*
Recently I gave in and went to see a rheumatologist after more than 3 months of intense morning stiffness and swelling of my hands (especially around the PIPs and MCPs) and wrists which improved during the day but never went away. It had gotten to the point where I could no longer open small lid jars (decreased strength), do my push-ups or pull ups (pain and limited wrist motion), and OTC products (Tylenol, Advil, etc) weren’t working. I can’t take Aleve due to the severe esophagitis it induces. I didn’t want to write a prescription for my self-diagnosed (without) lab arthritis.
BTW, all the lab work came back negative with the exception of a slightly elevated sed rate and very weakly positive ANA. The rheumatologist was impressed with the swelling, pain, and stiffness and was as surprised as I by the normal lab work. He thinks (and I agree) that I am in the early presentation of rheumatoid arthritis. He wrote a prescription for Celebrex and told me to continue with the Zantac I was already taking (thanks to the Aleve). The Celebrex is helping.
So I was happy to see this article (full reference below) come across by twitter feed. H/T to @marcuspainmd: Useful review of NSAIDs effects & side effects for arthritis pain: Read more »
*This blog post was originally published at Suture for a Living*
Cute packaging and product placement in the checkout lane at Duane Reade will get you generic Tylenol for a price equivalent to $50 for 100 tabs, as opposed to $6 per 100 count in the usual package.
*This blog post was originally published at tbtam*
As a hospitalist physician of seven years and taking care of dialysis patients, I’ve come to the conclusion that a dialysis survival gene exists. I talked with a nephrologist the other day about dialysis survival. Here’s what he said:
“If you take all dialysis comers, every year 25% of them will die.”
There is a broad range of dialysis survival. A 94-year-old with severe COPD, CHF, and dementia will not have the same survival statistics as a healthy 27-year-old with acute interstitial nephritis. The protoplasm from which you begin with often times determines the dialysis survival.
There are many factors that determine dialysis survival statistics. Some of them include, age, race, weight, and even the length of the dialysis treatments. But no where have I seen reported the association of dialysis survival with Happy’s presumed dialysis surivival gene. Read more »
*This blog post was originally published at The Happy Hospitalist*
My worst night as a doctor was during my residency. I was working the pediatric ICU and admitted a young teenager who had tried to kill herself. Well, she didn’t really try to kill herself; she took a handful of Tylenol (acetaminophen) because some other girls had teased her.
On that night I watched as she went from a frightened girl who carried on a conversation, through agitation and into coma, and finally to death by morning. We did everything we could to keep her alive, but without a liver there is no chance of survival.
Over ten years later, I was called to the emergency room for a girl who was nauseated and a little confused, with elevated liver tests. I told the ER doctor to check an acetaminophen level and, sadly, it was elevated. She too had taken a handful of acetaminophen at an earlier time. She too was lucid and scared at the start of the evening. The last I saw of her was on the next day before she was sent to a specialty hospital for a liver transplant. I got the call later that next day with the bad news: she died.
The saddest thing about both of these kids is that they both thought they were safe. The handful of pills was a gesture, not meant to harm themselves. They were like most people; they didn’t know that this medication that is ubiquitous and reportedly safe can be so deadly. But when they finally learned this, it was too late. They are both dead. Suicides? Technically, but not in reality.
For these children the problem was that symptoms of toxicity may not show up until it is too late. People often get nausea and vomiting with acute overdose, but if the treatment isn’t initiated within 8-10 hours, the risk of going to liver failure is high. Once enough time passes, it is rare that the person can be cured without liver transplant.
Acetaminophen overdose is the #1 cause of liver failure in the US. According to a Reuters article, there are 1600 cases of liver failure from this drug per year (2007). This is a huge number. In comparison consider that the cholesterol drug Cerivastatin (Baycol) was withdrawn from the market when there were 31 deaths from rhabdomyalysis (severe muscle break-down, which is far more common than liver failure in these drugs). These happened mainly when the drug was used in combination with another cholesterol drug.
Should the drug be pulled from the market? No, it is safe when used properly. The toxic dose is generally 10 times the therapeutic dose. My complaint is not that they have dangerous drugs available; ALL drugs should be considered dangerous. Aspirin, decongestants, anti-inflammatories, and even antacids can be toxic if taken in high dose. The problems with acetaminophen stem from several factors:
- Most people don’t realize the danger.
- There has been very little public education and no significant warning labels on the packages.
- The drug is often hidden in combination with other drugs, including prescription narcotics and over-the-counter cold medications. This means that a person can take excess medication without knowing it.
I would advocate putting warning labels on medications containing this drug. I am sure this doesn’t thrill the drug manufacturers, but the goal is not to make them happy. I have thought this since that terrible night during residency. If there was such a warning, perhaps she wouldn’t have died.
It seems a bit silly that this action by the FDA is coming after their pulling of children’s cough/cold medications. Those drugs have very small numbers of true harmful overdoses. The reason they were pulled was probably more that they didn’t do anything over the fact that they were dangerous. Acetaminophen, on the other hand, can be deadly.
Just ask the parents of my two patients.
*This blog post was originally published at Musings of a Distractible Mind*